Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 39, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 23, 1998, 7:21 PM CDT for Douglas County, Wisconsin. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 23, 1998, 8:20 PM CDT
- In force
- 59 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Douglas County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:35 PM CDT | Tornado F0 | Maple, WI | |
| Aug 23, 7:55 PM CDT | Hail 0.75 | Brule, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
431 WFUS1 KDLH 240024 RRA TORDLH WIC031-WIZ520-240120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 721 PM CDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... NORTHERN DOUGLAS COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN WISCONSIN * UNTIL 820 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR SUPERIOR... MOVING SOUTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SUPERIOR THROUGH 735 PM CDT WENTWORTH BY 730 PM CDT MAPLE BY 740 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:35 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 2:35 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 235 PM CDT SUN AUG 23 1998 FIRST...DID MID AFTERNOON UPDATE TO ACCOUNT FOR SKY AND TEMPERTURE TRENDS. MOST AREAS SEEING MOSTLY SUNNY SKIES THIS AFTERNOON WITH TEMPERTURES CLIMBING INTO THE LOWER TO MIDDLE 80S FOR MOST AREAS. BEST CHANCES OF ANY PRECIPITATION APPEAR REMAINED CONFINED TO THE NORTHERN PORTION OF THE ARROWHEAD WHERE A WEAK LOBE FROM THE SHORTWAVE SKIRTING THE CANADIAN BORDER WAS GENERATING A FEW WEAK SHOWERS. HOWEVER...THEY ARE HAVING A HARD TIME MAINTAINING THEMSELVES AS MID LEVELS CONTINUE TO UNDERGO DRYING. KEPT LOW POPS IN ZONES JUST IN CASE A FEW BECOME MORE ENERGETIC DURING THE LATE AFTERNOON. FOR TONIGHT...17Z SFC ANALYSIS SHOWING FIRST COLD FRONT PASSING THROUGH NW WI WITH LITTLE MORE THAN A WIND SHIFT AND SLIGHT DEWPOINT DROP BEHIND IT. SECONDARY TROUGH PASSING THROUGH THE RED RIVER VALLEY ATTM WITH WIND SHIFT TO THE NORTHWEST AND MORE SIGNIFICANT SFC DRYING AS DEWPOINTS FALL INTO THE 50S ACROSS ND. THIS FEATURE WILL PASS THROUGH THE AREA OVERNIGHT AS H3 90 KNOT ZONAL FLOW SHOULD GIVE IT A SIGNIFICANT PUSH. AGREE WITH FGF AFD THAT THIS FEATURE WILL NOT BE ABLE TO GENERATE ANY SIGNIFICANT WEATHER WITH IT...ESPECIALLY AS WE APPROACH SUNSET. THUS...FOR AREAS SOUTH OF A BJI-HIB-TWM LINE WOULD RECOMMEND MOSTLY CLEAR TONIGHT. FOR THE ARROWHEAD REGION...MID LEVEL HUMIDITY PROGS SHOWING WRAP AROUND MOISTURE...ASSOCIATED WITH WEAK SHORT WAVES MOVING IN WITH WNW FLOW ALOFT OVERNIGHT. THUS...WOULD KEEP PARTLY TO MOSTLY CLOUDY WORDING IN THIS AREA WITH LOW POPS OF OVERNIGHT SHOWERS. OVERNIGHT LOWS SHOULD RANGE FROM THE MIDDLE 50S ALONG THE INTERNATIONAL BORDER TO AROUND 60 SOUTH OF A PKD-AIT-PKF LINE. PATCHY FOG IN LOW SPOTS POSSIBLE IN THE SOUTH. HOWEVER...IT WILL BE MUCH LESS WIDESPREAD THAN THE PAST FEW NIGHTS AS SFC WEST-NORTHWEST WINDS REMAIN IN THE 5 TO 10 MPH RANGE TO PROMOTE WEAK MIXING. BRAMER
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:51 PM CDT | Tornado Warning | DLH | Bayfield | 59 min |
| Aug 23, 8:05 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 60 min |
| Aug 23, 9:05 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 65 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.